[Skip to Content]
[Skip to Content Landing]
Views 4,318
Citations 0
Teachable Moment
February 2017

Clarifying a “Penicillin” AllergyA Teachable Moment

Author Affiliations
  • 1Division of Infectious Diseases, University Health Network, Toronto, Ontario, Canada
  • 2Division of Infectious Diseases, Michael Garron Hospital, Toronto East General Health Network, Toronto, Ontario, Canada
JAMA Intern Med. 2017;177(2):269-270. doi:10.1001/jamainternmed.2016.8185

An otherwise healthy woman at 39 weeks’ gestation during her first pregnancy was hospitalized for an elective cesarean delivery due to breech presentation. A penicillin allergy was noted in the electronic medical record, although the details of the allergic reaction were not clear at the time of her operation. Because of the reported allergy, she was given preoperative clindamycin instead of cefazolin, the antibiotic of choice. Following the cesarean delivery, mother and baby were discharged home without complication but the woman returned 2 weeks later with diarrhea positive for Clostridium difficile toxin. She was treated with oral vancomycin for 14 days but returned 3 weeks later with recurrent infection. At that time, she was hospitalized and treated with a second course of oral vancomycin for 2 weeks. Diarrhea did not recur after the second course of vancomycin treatment.

First Page Preview View Large
First page PDF preview
First page PDF preview
×